Careers  |  Sign In  |  Register  |   Twitter

New clozapine users should be monitored for myocarditis

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – Patients starting clozapine must be monitored for endocarditis during the first month, particularly at week 3, new research shows.



The researchers also suggest that monitoring C-reactive protein levels may help with early detection of myocarditis.



“Clozapine is recognized as the most effective antipsychotic available for treatment-resistant schizophrenia,” Dr. Kathlyn J. Ronaldson, from Monash University, Melbourne, Australia, and coauthors note in the March 9th online issue of the Journal of Clinical Psychiatry. However, the drug is considered a third-line agent due to its propensity to cause myocarditis and other adverse effects.



It’s obviously important to recognize myocarditis as quickly as possible, but confirmation or exclusion of the diagnosis is hampered by the lack of single case definition, the authors note.



The new report presents a myocarditis case definition developed and validated by Dr. Ronaldson’s team. “The definition,” they note, “uses for diagnosis either histology or the combination of new signs of cardiac dysfunction combined with a cardiac-specific diagnostic parameter occurring within 45 days of starting clozapine.”



The authors applied their definition to 59 cases of possible clozapine-induced myocarditis reported between January 1993 and September 2008. For comparison, they also tested it in 47 patients who took clozapine for 6 months or longer without experiencing any apparent cardiac disease.



Thirty-eight of the 59 patients with possible myocarditis met the case definition compared with none of the 47 control patients. Almost all of the “possible myocarditis” patients who didn’t match the case definition had persistent tachycardia and elevated troponin levels.



Typically, myocarditis began 14 to 22 days after clozapine initiation. Three of the 38 myocarditis patients died. Of the remaining 35 patients, only 23 (66%) had eosinophilia – in some cases, delayed for up to 7 days after the peak in troponin levels — leading the authors to comment that “eosinophil counts are a poor tool for diagnosis.”



C-reactive protein levels were greater than 100 mg/L in 23 of 29 (79%) myocarditis patients who underwent testing. Some of these patients had elevated levels even when troponin levels were normal.



“In the absence of a gold standard for the diagnosis of clozapine-associated myocarditis, our case definition is a simple algorithm that can assist clinicians to identify clozapine-related myocarditis while excluding those with benign rises in eosinophil counts and heart rate,” the authors conclude.



Reference:


J Clin Psychiatry 2010.